Alert archive / Arizona / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood watch at Jul 15, 2018, 8:55 AM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Jul 15, 2018, 11:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2018, 8:55 AM MST (15:55 UTC)
- In effect from
- Jul 15, 2018, 11:00 AM MST
- Expired
- Jul 15, 2018, 6:30 PM MST
- In force
- 8 hr
- Issued by
- NWS Phoenix, AZ
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 3.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1743 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082 WGUS65 KPSR 151555 FFAPSR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Phoenix AZ 855 AM MST Sun Jul 15 2018 AZZ545-547-552-556>558-560>563-160300- /O.NEW.KPSR.FF.A.0002.180715T1800Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ New River Mesa-Rio Verde/Salt River-Superior-Tonto Basin- Mazatzal Mountains-Pinal/Superstition Mountains-San Carlos- Dripping Springs-Globe/Miami-Southeast Gila County- Including the cities of Superior, Punkin Center, Sunflower, San Carlos, Hayden, Winkelman, Globe, and Miami 855 AM MST Sun Jul 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING... The National Weather Service in Phoenix has issued a * Flash Flood Watch for a portion of south central Arizona, including the following areas, Dripping Springs, Globe/Miami, Mazatzal Mountains, New River Mesa, Pinal/Superstition Mountains, Rio Verde/Salt River, San Carlos, Southeast Gila County, Superior, and Tonto Basin. * Until 8 PM MST this evening * Scattered thunderstorms are expected to develop this afternoon across portions of Maricopa, Gila, and Pinal counties. Conditions remain exceptionally moist and the strongest storms will be capable of producing heavy rainfall and flash flooding. * Flooding of normally dry washes, low water crossings, and poorly drained intersections is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that flooding of washes, creeks and other drainage areas is possible within the watch area. If you are in the watch area, you should watch the weather and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning be issued. && $$
1 follow-up statement
673 WGUS65 KPSR 160130 FFAPSR Flood Watch National Weather Service Phoenix AZ 630 PM MST Sun Jul 15 2018 AZZ545-547-552-556>558-560>563-160230- /O.CAN.KPSR.FF.A.0002.000000T0000Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ New River Mesa-Rio Verde/Salt River-Superior-Tonto Basin- Mazatzal Mountains-Pinal/Superstition Mountains-San Carlos- Dripping Springs-Globe/Miami-Southeast Gila County- 630 PM MST Sun Jul 15 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Arizona has been cancelled. Storms and heavy rainfall are no longer expected. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 7:26 AM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 15, 7:26 AM MST, 1 hour 29 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Phoenix AZ 726 AM MST Sun Jul 15 2018 .UPDATE...Updated aviation and fire weather discussions. && .SYNOPSIS... Moisture levels will remain substantial enough through the early to mid part of the week to produce isolated to scattered showers and thunderstorms mainly from the central deserts to the higher elevations to the north, east and sometimes southeastern California. Storm chances will expand in coverage into early next week with both daytime and nighttime rainfall possible. A slow decrease in moisture and a warming trend are expected for the latter part of the week into the weekend. && .DISCUSSION... Current radar is painting areas of mostly light and isolated moderate rain showers tracking southwest to southeast across the central to SW lower deserts. The cyclonically rotating path of these showers indicate another MCV now centered near N Gila county. SPC mesoanalysis reveals a closed low/inverted trough circulation aloft associated with a little vort max over east-central to central AZ and is showing up well from H7 to H5. Moisture remains abundant across the region with with very high dewpoints from the surface through the boundary layer and up through the mid levels. Surface dewpoint readings remain in the mid to upper 60s and even a few low 70s across much of the region and these very elevated dewpoints have been like this for days now. And same goes for the very high dewpoints at 925 to 850 mb on SPC ranging from 10-19C. In addition the H7-H5 mean RH remains 80 to above 90 percent across our area. Recent runs of the HRRR, the HRW-NMMwest and the HRW-ARWwest have captured the latest radar best and are the current preferred solutions. Conditions remain favorable for continued mostly light to moderate rain showers and isolated pop-up thunderstorms especially over the higher elevations to the east. Moisture and instability profiles are too moist for widespread, organized areas of strong thunderstorms to dominate. For instance, observed and forecast soundings show relatively skinny CAPE with forecast CAPE for today falling from near 500 j/kg this morning to near 0 by late afternoon and early evening. Models are in good agreement on forecast PW continuing today from 1.8 to 2.2 in. through the early part of this week. Together with substantial cloud cover to mitigate surface heating in many locales today, the forecast soundings are closer to moist adiabatic. Although, with the presence of the inverted trough and attendant small vort max aloft, and areas of differential surface heating later in the day, a few isolated, larger thunderstorms able to produce excessive rainfall and flash flooding remain the biggest threat. During the later half of the week PWs are expected to slowly decrease to near 1.0-1.5 in. The slow decrease in moisture and an increase in H5 heights to near 597dam will usher in a warming trend and a return to dangerous heat. High temperatures over the weekend are likely to exceed 110 degrees by Saturday. Meanwhile though, periodic chances for thunderstorms will continue throughout the forecast period ending next weekend. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Considerable moisture will continue to impact the greater Phoenix area over the next 24 hours, leading to BKN to OVC decks much of the time with bases mostly aoa 10k feet. Disturbances embedded in a northeast flow aloft will result in some morning showers, thus we have VCSH added to the TAFs. Expect showers to diminish during the morning but another round of thunderstorms will return most likely during the early evening. Moisture values remain high so heavy rain is possible and threat of dust is reduced. Also, due to deep moisture in the column, outflow winds will likely not be as strong. Decided to add VCTS to the Phoenix area TAFS starting at 02z, with a wind shift mentioned at that time; winds turn from the west to an easterly component. Exact direction of the shift very hard to call at this time so confidence is rather low on the exact direction (not the occurrence of the wind shift). For now, opted to be somewhat optimistic on CIGs and visibility, keeping CIGs aoa 8k feet with no mention of vis restriction. After 05z, went with VCSH for the duration of the night, given deep moisture that will remain in place. Also expect mid deck CIGS much of the night. Southeast California/Southwest Arizona including KIPL and KBLH: There are no aviation weather concerns as winds will follow typical diurnal trends and remain relatively light. Otherwise, expect periods of variable mid and high level clouds with some CIGs at times, mainly aoa 20k feet. && .FIRE WEATHER... Tuesday through Saturday: Monsoon moisture will remain in place with scattered to isolated showers and thunderstorms anticipated through the middle part of the week. This will include pockets of wetting rains, especially over the higher terrain of eastern areas. A slow drying and warming trend will develop during the latter half of the week, except for the higher terrain locales where isolated storms will continue. Below normal high temperatures will finally reach to near normal levels by Thursday, climbing well above normal by Saturday as hotter deserts reach or exceed 110 degrees. Min RH values will remain above 20 percent across the region through Thursday except for SE CA where it will range near 15-20 percent. Lower deserts will dry a bit with minimum RH falling into upper teens Friday into Saturday. Outside of gusty thunderstorm winds, expect typical light to moderate winds favoring variable, diurnal and afternoon upslope patterns. Overnight recovery will generally be fair to good and occasionally excellent. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures through this active period into next week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...CB FIRE WEATHER...Hirsch/Sawtelle/CB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:25 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 65 min |
| Jul 14, 5:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Jul 14, 5:57 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 33 min |
| Jul 14, 6:39 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Jul 15, 12:41 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 15, 1:04 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 118 min |
| Jul 15, 1:19 PM MST | Special Weather Statement | PSR | Gila | 41 min |
Nearby
Flash Flood Watches in Arizona, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.